Hail, Harper
- When
- March 29, 12:20 AM CST
- Where
- Harper County, Laverne
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.720, -99.900
A cold front moved into far northwest Oklahoma during the late afternoon and evening hours of the 28th. Also, a dry line was located north-south over the central Texas panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved into far northwest Oklahoma during the late afternoon and evening hours of the 28th. Also, a dry line was located north-south over the central Texas panhandle. Supercells developed along the dry line and moved north-northeast toward Oklahoma. Although most of the thunderstorms remained west of the main body of Oklahoma, a new line formed farther west and pushed east into western Oklahoma just after midnight. The thunderstorms along this line were strong, but mainly stayed below severe limits. However, as the storm moved through Harper and Dewey counties. Later in the morning, the line briefly became severe again over Washita county, producing penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 28, 8:25 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 925 PM CDT WED MAR 28 2007 SEVERE TSTMS CONTINUE OVER THE TX PANHANDLE THIS EVENING BUT ACTIVITY HAS BEEN SLOW TO MAKE MUCH EWD PROGRESS THROUGH THE EVENING. STILL A THREAT THAT THESE STORMS COULD AFFECT FAR WRN PORTIONS OF THE FA WITHIN THE NEXT FEW HOURS AS AXIS OF BEST INSTAB REMAINS FROM SW TX TOWARD WCNTRL OK AND SHEAR REMAINS STRONG. OTHER STORMS HAVE RAPIDLY DEVELOPED ALONG THE DRYLINE FROM SERN NM INTO WRN SECTIONS OF THE TX PANHANDLE. THESE STORMS SEEM TO HAVE MORE ELY COMPONENT TO THEIR MOVEMENT AND WILL LIKELY MOVE INTO WESTERN PARTS OF THE FA AFTER MIDNIGHT. WILL BUMP UP POPS ALONG THE WRN BORDER FOR THE OVERNIGHT PD. NOT MUCH CHANGE TO ANYTHING BEYOND INITIAL PD. AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 317 PM CDT WED MAR 28 2007 .DISCUSSION... THE COMPLEX AND BROAD UPPER LOW OVER THE ROCKIES CONTINUES TO EVOLVE WITH SLIGHT DEVIATIONS IN ITS MOTION HAVING A BIG IMPACT ON OUR FORECAST. STRATUS FORMED AHEAD OF THE DRYLINE LATE LAST NIGHT AND HAS IMPACTED THE POTENTIAL WARMUP A LITTLE BIT. MEANWHILE... OCCASIONALLY THICK CIRRUS IS CONSTANTLY DEVELOPING IN BETWEEN THE 2 BRANCHES OF THE SUBTROPICAL JET...ONE OVER NEW MEXICO AND ANOTHER NEAR THE RED RIVER. HIGH BASED PRECIPITATION ORIGINATING IN A MID LEVEL LAYER OF ISENTROPIC UPGLIDE CONTINUES TO EXPAND FROM NORTH OF CHILDRESS TO ABOUT SAN ANGELO WHICH IS ALSO NEAR THE EDGE OF THE STRONGEST CAP...WHICH THEN EXTENDS NORTHWARD TO DODGE CITY. THE DRYLINE HAS BEEN SLOW TO MOVE EAST...ONLY REACHING THE WESTERN OKLAHOMA PANHANDLE AS OF MID AFTERNOON....AND WITH MID/UPPER LEVEL FLOW BACKING OVER THE AREA...AM NOT PARTICULARLY CONFIDENT THE DRYLINE WILL ADVANCE MUCH FARTHER EAST BEFORE RETREATING THIS EVENING. LATEST 12Z MODELS AND MODEL TRENDS FROM 24 HRS AGO SUPPORT A WESTWARD SHIFT TO THE MOST LIKELY AREA FOR CONVECTION TONIGHT ABOUT 75-100 MILES FARTHER WEST WHICH IS CONSISTENT WITH THE WESTWARD SHIFT TO THE MODERATE RISK AREA AT MIDDAY. NOT EXACTLY SURE WHAT TO MAKE OF THE HIGH BASED PRECIPITATION NEAR CHILDRESS. THE CAP IS STEADILY ERODING BUT HOLDING NEVER THE LESS. EARLIER MODELS INCLUDING THE 4 KM NSSL WRF HAD PRECIP FORMING ACROSS WESTERN OKLAHOMA BY THIS TIME WHICH HAS NOT YET OCCURRED. BELIEVE THERE IS POTENTIAL FOR THE HIGH BASED PRECIPITATION TO EVENTUALLY BECOME CONVECTIVE WITH INSTABILITY SUFFICIENT EARLY ON FOR LARGE HAIL. THEN AS SHEAR IMPROVES THIS EVENING...THE POTENTIAL MAY INCREASE FOR MORE ORGANIZED STORMS INCLUDING SUPERCELLS. WITH ALL THESE DOUBTS ABOUT CONVECTION BREAKING OUT SO FAR AHEAD OF THE DRYLINE AND GIVEN ITS DISTANT PROXIMITY TO THE UPPER LOW AND RECENT MODEL TRENDS...WE WILL BE BACKING OFF SLIGHTLY FROM A HIGH POP FORECAST OVERNIGHT...PREFERRING TO KEEP THE MAXIMUM POTENTIAL VERY CLOSE BUT JUST WEST OF THE WESTERN OKLAHOMA BORDER. WE WILL PROBABLY HAVE TO WAIT A FEW MORE HOURS TO FOLLOW RADAR/SATELLITE TRENDS...BUT THIS MAY ALSO MEAN A FURTHER WESTWARD SHIFTS TO THE MODERATE RISK AREA BY 00Z OR AT LEAST TRIMMING THE EASTERN EDGE OF IT WHICH IS CLOSE TO INTERSTATE 35. WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY RAIN AS WELL BUT WITH POPS LOWERING TO ABOUT 50 PERCENT THE CONFIDENCE IN ITS OCCURRENCE HAS ALSO FALLEN. BY THURSDAY...AND THEN FRIDAY...THE BULK OF THE FORECAST DEPENDS ON THE POSITION OF THE UPPER LOW AND DRYLINE. WILL CONTINUE WITH POPS IN THE 20 TO 50 PERCENT THROUGH THIS ENTIRE PERIOD WITH THE BASE OF THE ASSOCIATED UPPER TROUGH SWINGING THROUGH ON FRIDAY. A CHANCE OF SEVERE STORMS AND TORRENTIAL RAIN WILL LIKELY CONTINUE UNTIL THEN. MODELS FOLLOW THE TREND FROM YESTERDAY WHICH HAS A BRIEF LULL IN PRECIP CHANCES DEVELOPING BY LATE SATURDAY AND LASTING THROUGH SUNDAY. OF COURSE...THIS DEPENDS ON THE MODELS BEING CORRECT WITH THE LOW EXITING THE REGION BY THIS TIME...WHICH MAY NOT BE CORRECT. WILL HAVE TO MONITOR...BUT WILL FOLLOW THESE TRENDS WITH A CAVEAT THAT FUTURE SHIFTS MAY NEED TO ADD POPS FOR SUNDAY. THE EXTENDED PERIODS STILL LOOK POTENTIALLY ACTIVE...WITH A DRYLINE REFORMING AND MODERATELY STRONG WESTERLY FLOW ACROSS THE REGION SO HAVE CONTINUED WITH LOW POPS MONDAY THROUGH WEDNESDAY. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 76 58 73 / 40 50 40 40 HOBART OK 61 75 52 72 / 50 50 40 30 WICHITA FALLS TX 61 76 56 74 / 50 50 40 40 GAGE OK 57 75 47 69 / 50 40 20 20 PONCA CITY OK 63 76 59 72 / 40 50 40 50 DURANT OK 65 77 63 75 / 20 40 40 50 .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. JAMES
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT WED MAR 28 2007
OKZ004>048-050>052-TXZ083>090-291200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 PM CDT WED MAR 28 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS
WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ALVA...TO CLINTON...TO VERNON AND MUNDAY TEXAS. FARTHER EAST...
A SLIGHT RISK AREA EXTENDS TO A LINE FROM PONCA CITY AND
STILLWATER...TO NORMAN...TO RINGLING AND INCLUDES THE REMAINDER OF
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS ACROSS THE MODERATE
RISK AREA WILL BE THROUGH THE EARLY MORNING HOURS THURSDAY MORNING.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS ACROSS THE SLIGHT RISK
AREA WILL BE TOWARD SUNRISE THURSDAY MORNING.
IMPACTS...
IN THE MODERATE RISK AREA... LARGE HAIL... UP TO 2 INCHES IN
DIAMETER... AND WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS. HAIL AND WINDS OF THIS MAGNITUDE CAN CAUSE
SIGNIFICANT DAMAGE TO AUTOMOBILES AND ROOFS OF HOMES AND
BUSINESSES. ISOLATED TORNADOES ALSO WILL BE POSSIBLE.
IN THE SLIGHT RISK AREA... THE PRIMARY CONCERNS WILL BE STRONG WINDS
AND LARGE HAIL... UP TO AN INCH OR SO IN DIAMETER.
IN ADDITION...EXCESSIVE RAINFALL AMOUNTS WILL BE POSSIBLE DUE TO THE
EXPECTED STORM DEVELOPMENT AND MOVEMENT. THIS MAY LEAD TO FLASH
FLOODING. OUR GREATEST CONCERN FOR THESE IMPACTS WILL BE ACROSS THE
MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.
DISCUSSION...
A STRONG UPPER-AIR STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS
LATE TONIGHT...YIELDING THE POTENTIAL FOR SEVERE WEATHER. A LINE OF
THUNDERSTORMS... WHICH DEVELOPED EARLIER THIS EVENING ALONG A DRY
LINE ACROSS THE WESTERN TEXAS PANHANDLE WITH ISOLATED SEVERE
THUNDERSTORMS FARTHER EAST ACROSS THE CENTRAL AND EASTERN TEXAS AND
OKLAHOMA PANHANDLES WILL PUSH EAST AND NORTHEAST TOWARD WESTERN
OKLAHOMA LATE TONIGHT. THE AMOUNT OF INSTABILITY AND DEEP LAYER WIND
SHEAR WILL CONTINUE TO SUPPORT A FEW SUPERCELL THUNDERSTORMS
OVERNIGHT... WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY CONCERNS. THE LOW LEVEL WIND SHEAR WILL BE STRONG ENOUGH
THAT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAR 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RUNOFF AND POSSIBLE FLASH
FLOODING WHERE MULTIPLE STORMS TRACK ACROSS THE SAME AREAS. THIS
CONCERN WILL BE GREATEST OVER FAR WESTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY AS THE
STORM SYSTEM AND DRY LINE REMAIN IN THE VICINITY OF OKLAHOMA AND
WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
THE CONCERN FOR HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH AT
LEAST FRIDAY NIGHT. IN ADDITION TO THE FLASH FLOODING THREAT...
MAINSTEM FLOODING ON AREA RIVERS MAY OCCUR.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
CMS/30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 910 PM CDT WED MAR 28 2007 OKZ004-009-290230- HARPER OK-ELLIS OK- 910 PM CDT WED MAR 28 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER CATESBY AT 910 PM CDT...MOVING NORTH AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1017 PM CDT WED MAR 28 2007 OKZ004-290330- HARPER OK- 1017 PM CDT WED MAR 28 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAVERNE AT 1017 PM CDT...MOVING NORTH AT 30 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME... ALTHOUGH SMALL HAIL WILL BE POSSIBLE ACROSS WESTERN PORTIONS OF HARPER COUNTY... INCLUDING LAVERNE... THROUGH 1030 PM. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1037 PM CDT WED MAR 28 2007 OKZ004-290400- HARPER OK- 1037 PM CDT WED MAR 28 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN HARPER COUNTY AT 1037 PM CDT...MOVING NORTH AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1147 PM CDT WED MAR 28 2007 OKZ004-009-290500- HARPER OK-ELLIS OK- 1147 PM CDT WED MAR 28 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTHWEST OF ROSSTON TO 19 MILES SOUTHWEST OF LAVERNE AT 1147 PM CDT...MOVING NORTH NORTHEAST AT 40 MPH. A FEW WIND GUSTS TO NEAR 45 MPH WILL BE POSSIBLE TO THE EAST OF THIS LINE OF STORMS... AFFECTING FAR WESTERN HARPER COUNTY THROUGH MIDNIGHT. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1242 AM CDT THU MAR 29 2007 OKZ004-009-290600- HARPER OK-ELLIS OK- 1242 AM CDT THU MAR 29 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHWEST OF ROSSTON TO 17 MILES SOUTHWEST OF CATESBY AT 1242 AM CDT...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND WINDS AROUND 50 MPH WILL BE POSSIBLE ACROSS WESTERN PORTIONS OF HARPER AND ELLIS COUNTY BY 1 AM. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23546, 23547, 23548, 24003.